Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Sep 29, 2011, 12:30 PM CDT for 6 counties in Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2011, 12:30 PM CDT (17:30 UTC)
- Expired
- Sep 29, 2011, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
184 WWUS83 KGID 291730 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1230 PM CDT THU SEP 29 2011 KSZ005>007-017>019-300000- /O.NEW.KGID.FW.W.0009.110929T1730Z-110930T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 1230 PM CDT THU SEP 29 2011 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006... 007...017...018 AND 019... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL... FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 MITCHELL. * NORTH WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY VALUES WILL BE AS LOW AS 20 PERCENT. * THE COMBINATION OF THE GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES...AND FAVORABLE FUELS WILL RESULT IN EXPLOSIVE FIRE GROWTH CONDITIONS SHOULD FIRES OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
626 WWUS83 KGID 292354 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 654 PM CDT THU SEP 29 2011 KSZ005>007-017>019-300100- /O.EXP.KGID.FW.W.0009.000000T0000Z-110930T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 654 PM CDT THU SEP 29 2011 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006... 007...017...018 AND 019... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. * RELATIVE HUMIDITY VALUES WILL INCREASE THIS EVENING AS WINDS DIMINISH. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM CDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Sep 29, 5:56 AM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Sep 29, 5:56 AM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 556 AM CDT THU SEP 29 2011 .AVIATION...12Z KGRI TAF. VFR CONDITIONS ARE EXPECTED TO PERSIST AT KGRI FOR THE NEXT 24 HOURS. EXPECT WINDS BEHIND LAST NIGHTS COLD FRONT TO INCREASE SIGNIFICANTLY AFTER SUNRISE AS LOW LEVEL INVERSION ERODES AND WE BEGIN TO MIX DOWN SOME GUSTY WINDS AFT 29/14Z. WINDS ARE THEN EXPECTED TO PEAK BY EARLY AFTERNOON...AND GRADUALLY DIMINISH AFT 29/20Z...EVENTUALLY BECOMING LIGHT AND NORTHERLY AFT 30/00Z. ONLY MID/HIGH LEVEL CLOUDS ARE EXPECTED BEHIND THE AFOREMENTIONED COLD FRONT...AND NO REDUCED VISIBILITIES OR CEILINGS ARE EXPECTED. && .PREV DISCUSSION... /ISSUED 502 AM CDT THU SEP 29 2011/ DISCUSSION...DESPITE THE CONTINUATION OF A DRY 7-DAY FORECAST CWA-WIDE...PLENTY OF OTHER CHALLENGES MAINLY IN THE NEXT 24 HOURS REGARDING NEAR-CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON BEHIND THE INVADING COLD FRONT...AND A SOMEWHAT FAVORABLE FROST SETUP LATE TONIGHT MAINLY IN THE NORTHWEST. STARTING OFF...09Z OBJECTIVE SURFACE ANALYSIS AND AUTOMATED OBS INDICATE THAT THE VERY LEADING EDGE OF AT LEAST LIGHT NORTHERLY BREEZES ASSOCIATED WITH THE WELL-ADVERTISED COLD FRONT HAVE CLEARED NEARLY THE ENTIRE CWA...WITH AT LEAST A BIT OF GUSTINESS NOTED IN NORTHWEST COUNTIES. A TIGHTENING PRESSURE GRADIENT BETWEEN BROAD HIGH PRESSURE STILL HANGING ON IN SOUTHEAST KANSAS...AND A MUCH STRONGER SYNOPTIC SCALE SURFACE HIGH AROUND 1031MB CENTERED IN MONTANA IS DRIVING THE COLD FRONT ALONG...WITH LATEST MSAS ANALYSIS INDICATING 3-HOUR SURFACE PRESSURE RISES OF AT LEAST 3-4MB CENTERED ACROSS WESTERN/CENTRAL NEB. ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA CLEARLY DEPICT THE DRIVING FORCE...IN THE FORM OF A SHARP...DEEPENING MID LEVEL WAVE DIVING SOUTHEAST ACROSS NORTH DAK/MN...POWERED BY A 130+KT H3 JET STREAK. THIS WAVE IS FINALLY KICKING THE SLOW...LUMBERING LOWER GREAT LAKES LOW FROM THE PAST SEVERAL DAYS OFF TO THE EAST. FOR TODAY...THE FOREMOST CONCERN CONTINUES TO BE ELEVATED TO NEAR- CRITICAL FIRE WEATHER CONDITIONS ACROSS NEARLY THE ENTIRE CWA...BUT ESPECIALLY KANSAS ZONES THAT ARE ELIGIBLE FOR POSSIBLE RED FLAG WARNING ISSUANCE. FOR MUCH GREATER DETAIL ON THIS...PLEASE REFER TO THE FIRE WEATHER SECTION BELOW. OTHERWISE...FROM A GENERAL PUBLIC PERSPECTIVE THE OBVIOUS HIGHLIGHT OF TODAY/S WEATHER WILL BE THE FAIRLY STOUT NORTHERLY BREEZES...WITH SEVERAL HOURS OF SUSTAINED SPEEDS AT LEAST 20-25 MPH AND GUSTS AT LEAST 30-35 MPH IN STORE. THESE WINDS WILL STEM FROM A COMBINATION OF THE MAIN PRESSURE RISE SURGE PASSING THROUGH THIS MORNING...FOLLOWED BY DEEP MIXING TO AT LEAST 800MB PER FORECAST SOUNDINGS AND STEADY LOW-LEVEL COLD AIR ADVECTION. ALTHOUGH EXPECT SUSTAINED WINDS SPEEDS TO BRIEFLY FLIRT WITH OR EVEN TOUCH ADVISORY CRITERIA OF 30 MPH AT SOME POINT AND IN SOME AREAS...SUSTAINED SPEEDS WILL AVERAGE MORE SO 25 MPH FOR THE MAJORITY OF THE DAY...THUS NO WIND ADVISORY PLANNED AT THIS TIME. TEMPERATURE WISE...CHANGED VERY LITTLE FROM PREVIOUS FORECAST...STILL AIMING FOR AROUND 70 FAR NORTH...LOW 70S CENTRAL AND MID 70S IN KS ZONES. GIVEN THE DEEP MIXING AND VERY DRY PROFILE ON SOUNDINGS...DID SLASH SURFACE DEWPOINTS BY AT LEAST 3-5 DEGREES FROM PREVIOUS FORECAST ESPECIALLY THIS AFTERNOON...AND EVEN THESE REDUCTIONS MAY PROVE TO BE NOT ENOUGH IN SOME AREAS. ALTHOUGH PLENTY OF SUN WILL BE AROUND AT VARIOUS POINTS TODAY...A FAIRLY SOLID EAST-WEST BAND OF MID-HIGH CLOUDS IS APPROACHING THE REGION FROM THE NORTH...THAT WILL PROVIDE AT LEAST A FEW HOURS OF PARTLY TO MOSTLY CLOUDY SKIES AS IT PASSES. WITH MOISTURE SO LIMITED IN THE PROFILE...NOT EVEN SPRINKLES ARE ANTICIPATED WITH THESE CLOUDS. BY 00Z TONIGHT...THE STRONG MID LEVEL WAVE WILL FEATURE A CLOSED CIRCULATION CENTERED NEAR MICHIGAN...WITH THE MAIN H3 JET DIVING SOUTHWARD INTO WESTERN IA...THEN EASTWARD TOWARD INDIANA. AT THE SURFACE...BREEZES WILL QUICKLY SLACKEN BY 00Z AS MIXING DECREASES...AND THROUGH THE NIGHT THE CENTER OF AN EXPANSIVE...ROUGHLY 1027MB SURFACE HIGH AXIS ALIGNS ITSELF ALONG AN AXIS FROM WEST CENTRAL NEB TO WEST CENTRAL KANSAS. ALTHOUGH THE MAJORITY OF THE CWA WILL BE POSITIONED JUST EAST OF THIS RIDGE AXIS...ALLOWING LIGHT NORTHWEST BREEZES TO CONTINUE THROUGH THE NIGHT...SEVERAL WESTERN/NORTHERN COUNTIES WILL BE CLOSE ENOUGH TO THE RIDGE TO EXPERIENCE NEAR CALM CONDITIONS...MAKING FOR NEARLY IDEAL RADIATIONAL COOLING CONDITIONS AND POSSIBLE FROST FORMATION. USING A BLEND OF MET/MAV GUIDANCE AND RAW NAM TEMPS...KEPT LOWS SIMILAR TO PREVIOUS FORECAST...WITH MUCH OF THE CWA IN LINE FOR UPPER 30S...WHILE LOCATIONS GENERALLY WEST OF A PHILLIPSBURG TO FULLERTON LINE ARE MORE FAVORED TO AT LEAST DROP INTO THE 33-36 RANGE...BRINGING POSSIBLE FROST FORMATION INTO PLAY. A SOMEWHAT HIGHER CONFIDENCE FOR FROST TO NEAR FREEZING TEMPERATURES WILL FOCUS WEST OF A LEXINGTON TO GREELEY LINE...AND INDICATED AREAS OF FROST POTENTIAL HERE VERSUS JUST PATCHY. THOUGHT ABOUT ISSUING A SECOND PERIOD FROST ADVISORY...BUT WITH SOME DISCREPANCY STILL IN PLACE REGARDING EXACTLY WHERE THE RIDGE AXIS SETS UP...WILL DEFER TO DAY/EVENING SHIFT TO MAKE THE CALL FOR A POSSIBLE FIRST PERIOD HEADLINE. QUICKLY SUMMARIZING THE FRIDAY THROUGH SATURDAY NIGHT PERIOD...DRY WEATHER CONTINUES AS AN EXPANSIVE MID/UPPER RIDGE BUILDS NORTHWARD OUT OF THE SOUTHWESTERN CONUS...ENCOMPASSING MUCH OF THE CENTRAL CONUS WITH LARGE SCALE TROUGHS ACROSS BOTH THE EASTERN 1/3 OF THE CONUS...AND ALSO IN THE PACIFIC NORTHWEST. AS MID LEVEL HEIGHTS RISE OVER THE CWA AND THE EXPANSIVE SURFACE RIDGE AXIS SLIPS EAST...H85 TEMPS WILL WARM AND SOUTHERLY BREEZES WILL GRADUALLY RETURN TO THE AREA. ON FRIDAY...WINDS WILL BE CALM TO VERY LIGHT FOR MUCH OF THE DAY WITH THE RIDGE LINGERING...AND LEFT HIGHS SIMILAR TO PREV FCST IN THE LOW-MID 70S. FOR FRIDAY NIGHT...FOLLOWED TREND FROM PAST SEVERAL NIGHTS AND DROPPED LOWS SEVERAL DEGREES...BRINGING SEVERAL NEBRASKA COUNTIES DOWN INTO THE UPPER 30S. AS LONG AS LIGHT BUT STEADY SOUTHERLY BREEZES MAINTAIN THEMSELVES...SHOULDN/T HAVE WIDESPREAD FROST ISSUES BUT EASTERN ZONES NEAREST THE DEPARTING RIDGE AXIS WILL NEED MONITORED. BY SATURDAY MORE LEGITIMATE SOUTHERLY BREEZES ARE IN PLACE...WITH SUSTAINED SPEEDS 10-20 MPH. THIS WILL HELP BOOST TEMPS...AND RAISED HIGHS 2-3 DEGREES FROM PREV FCST...FOLLOWING CLOSER TO WARMER MAV GUIDANCE NUMBERS. COULD EVEN SEE A FEW LOW 80S IN SOUTHWEST COUNTIES. BY SAT NIGHT...STEADY SOUTH BREEZES SHOULD FINALLY HELP HOLD OVERNIGHT LOWS WELL UP INTO THE MID 40S TO AROUND 50...BUT STILL NUDGED DOWN A FEW DEGREES GIVEN RECENT TRENDS OF FORECAST OVERNIGHT LOWS BEING TOO WARM IN THIS DRY AIRMASS. OPTED TO MAKE NO CHANGES TO PREVIOUS FORECAST FOR SUNDAY THROUGH WEDNESDAY. LATEST RUNS OF ECMWF/GFS DEPICT LITTLE CHANGE FROM PREVIOUS THINKING DURING THIS TIME FRAME...AS EXPANSIVE UPPER RIDGE IN PLACE LATE IN THE WEEKEND GRADUALLY FLATTENED SOMEWHAT/SHUNTED TO THE SOUTHEAST AS SHORTWAVE ENERGY ACROSS THE NORTHWEST CONUS APPROACHES THE AREA. AT THIS POINT...THINGS LOOK SEASONABLY WARM AND DRY THROUGH AT LEAST TUESDAY...WITH ANY LEGITIMATE MEASURABLE RAIN/THUNDERSTORM CHANCES HOLDING OFF UNTIL SOMETIME THEREAFTER...AND THERE IS STILL PLENTY OF TIME TO INSERT SLIGHT POPS IN THE FORECAST AS NEEDED. CONFIDENCE IS FAIRLY HIGH THAT SUNDAY THROUGH WEDNESDAY WILL FEATURE SEVERAL DAYS OF SOMEWHAT GUSTY SOUTH BREEZES...AND HIGH TEMPERATURES AVERAGING UPPER 70S TO NEAR 80S. SUSPECT THAT FUTURE FORECASTS WILL CONTINUE TO NUDGE HIGH TEMPS UP A FEW DEGREES DURING THIS TIME FRAME. ALSO WITH THIS WARMER PATTERN...THERE APPEARS TO BE NO RISK OF FROST/FREEZE IN THESE EXTENDED PERIODS. FIRE WEATHER...BOTTOM LINE FOR THIS AFTERNOON IS THIS...AT LEAST FOR NOW HELD OFF AN ISSUANCE OF RED FLAG WARNING FOR PORTIONS OF NORTH CENTRAL KANSAS...ALTHOUGH IT COULD BE AN AWFULLY CLOSE CALL. AS FOR NEBRASKA COUNTIES...FIRE DANGER IS ELEVATED FOR SURE...BUT OFFICIAL FUEL STATUS SET TO NEGATIVE FOR CRITICAL FIRE GROWTH RULES OUT THE POSSIBILITY OF RED FLAG ISSUANCE. SO..FOCUSING SOLELY ON KANSAS ZONES...THE LATEST FORECAST RELATIVE HUMIDITY CALCULATIONS YIELD AT LEAST 1-2 HOURS OF 19-20 PERCENT ACROSS PORTIONS OF PRIMARILY PHILLIPS/ROOKS/OSBORNE/SMITH COUNTIES DURING THE MID/LATE AFTERNOON. HOWEVER...THESE GRIDS SHOW ONLY A VERY SMALL AREA MEETING THE MULTI-PART RED FLAG CRITERIA OF 20 PERCENT OR LOWER RH/20 MPH WIND OR HIGHER FOR 3 OR MORE HOURS. GIVEN THIS VERY LIMITED AREA STRUGGLING TO BARELY MEET ISSUANCE CRITERIA...WILL ROLL THE DICE AND HOLD OFF ON A WARNING AT THIS TIME...AND HOPE THAT DEWPOINTS DON/T FALL MORE THAN CURRENTLY FORECAST AND/OR TEMPS CLIMB HIGHER. IF SO...DAY SHIFT MAY VERY WELL HAVE TO PULL THE TRIGGER ON RFW AT SOME POINT FOR SOME KANSAS COUNTIES. IN THE MEANTIME...WILL CONTINUE TO PLAY-UP FIRE DANGER IN THE HWO AND FIRE WEATHER FORECAST PRODUCT. IN ADDITION...THE GRASSLAND FIRE DANGER PRODUCT...WHICH TAKES INTO ACCOUNT A VARIETY OF FACTORS...HAS HIGHLIGHTED ROOKS AND OSBORNE COUNTIES WITH AN EXTREME FIRE DANGER DESIGNATION THIS AFTERNOON...WHICH WILL AT LEAST BRING SOME AWARENESS OF THE SITUATION DESPITE NO ACTUAL RED FLAG WARNING. AGAIN...THE MAIN STORY HERE IS THAT DESPITE THE ABSENCE OF AN OFFICIAL RED FLAG WARNING AT THIS JUNCTURE...ELEVATED TO NEAR-CRITICAL FIRE WEATHER CONDITIONS ARE IN STORE TODAY FOR NEARLY THE ENTIRE OUTLOOK AREA...AND OUTDOOR BURNING IS DISCOURAGED. LOOKING AHEAD A FEW DAYS...AT LEAST ELEVATED FIRE DANGER COULD AGAIN PRESENT ITSELF AS EARLY AS SATURDAY AFTERNOON ACROSS SOUTHWEST ZONES...AS SOUTHERLY WINDS BECOME A BIT GUSTY DURING THE DAY AND RH VALUES FALL INTO THE LOW 20S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION/FIRE WEATHER...PFANNKUCH AVIATION...ROSSI
Hazardous weather outlook, Sep 29, 3:42 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 342 AM CDT THU SEP 29 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 342 AM CDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITY LEVELS WILL RESULT IN ELEVATED FIRE DANGER THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA...WITH NEAR-CRITICAL FIRE WEATHER CONDITIONS IN PARTS OF NORTH CENTRAL KANSAS. LATE TONIGHT INTO FRIDAY MORNING...PATCHY FROST IS POSSIBLE IN NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA...PRIMARILY WEST OF A LINE FROM PHILLIPSBURG KANSAS...TO KEARNEY AND FULLERTON NEBRASKA. WITHIN THIS AREA...MORE WIDESPREAD FROST FORMATION IS POSSIBLE GENERALLY NORTHWEST OF A LEXINGTON TO GREELEY NEBRASKA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.